Thunderstorm Wind, Cheyenne
- When
- July 19, 8:40 PM CST
- Where
- Cheyenne County, 14.09 mi NW of St Francis
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.920, -101.980
Peak winds were estimated at 65 mph.
Thunderstorms moved from northeast Colorado into extreme northern Kansas during the late evening hours, producing wind gusts as high as 81 mph and golf ball sized hail. some tree limb and power pole damage occurred.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms moved from northeast Colorado into extreme northern Kansas during the late evening hours, producing wind gusts as high as 81 mph and golf ball sized hail. some tree limb and power pole damage occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 19, 5:48 PM CST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 548 PM MDT MON JUL 19 2010 .DISCUSSION... 233 PM MDT MON JUL 19 2010 COMPLEX FORECAST CONTINUES WITH OCCASIONAL THUNDERSTORM CHANCES...AND VARIABLE HIGH TEMPERATURES DEPENDING ON LOCATION OF STATIONARY FRONT ACROSS FORECAST AREA. UPPER LEVEL HIGH PRESSURE CENTERED JUST SOUTH OF FOUR CORNER REGION IS EXPECTED TO PERSIST TODAY...WITH LARGE SCALE RIDGING EXTENDING NORTH ACROSS THE HIGH PLAINS. THIS UPPER LEVEL HIGH IS PROGGED TO TRANSITION TO A ZONAL PATTERN BY THE END OF THE WEEK...WITH RIDGING POSSIBLY BUILDING BACK INTO THE REGION BY EARLY NEXT WEEK. DAY TO DAY THUNDERSTORM PROBABILITIES WILL BE DEPENDENT ON FOCUS FROM STATIONARY FRONT...AS WELL AS THE TIMING WEAK SHORTWAVE ENERGY MIGRATING THROUGH THE MEAN FLOW...COMPLICATED BY POTENTIAL THUNDERSTORM OUTFLOW INTERACTION WITH STATIONARY FRONT. TEMPERATURE FORECAST IS ESPECIALLY TRICKY...WITH VERY LITTLE MODEL AGREEMENT IN THE SHORT TERM. NAM HAS BEEN THE MOST AGGRESSIVE IN ADVECTING COOLER H85 TEMPS NORTH OF STATIONARY FRONT INTO THE CWA ADVERTISING HIGHS IN THE UPPER 70S TO UPPER 80S ACROSS THE CWA TUESDAY AND WEDNESDAY...WHILE THE GFS H85 TEMPS SUPPORT UPPER 90S/LOW 100S. WITH THE DIFFICULTY IN DETERMINING EXACT FRONTAL PLACEMENT AND STRENGTH OF TEMPERATURE ADVECTION ASSOCIATED BEHIND THIS FRONT...THE ECMWF SEEMED TO BE THE BEST COMPROMISE...WITH SEASONABLY WARM TEMPERATURES IN THE LOW TO MID 90S PERSISTING THROUGH THE FORECAST PERIOD...AND 100 DEGREE TEMPERATURES POSSIBLE SOUTH OF FRONT. IN THE SHORT TERM...OUTFLOW FROM OVERNIGHT THUNDERSTORMS HAS INTERSECTED STATIONARY FRONT PREVIOUSLY LOCATED APPROXIMATELY ALONG THE I-70 CORRIDOR...AND IS PROGGED BY RUC TO STALL OVER THE SOUTHERN PART OF THE CWA THIS EVENING. THIS OUTFLOW BOUNDARY HAS RESULTED IN COOLING H7 TEMPS BY 2-3C TO A RANGE OF 14-15C ALONG AND NORTH OF I-70. THIS IS ENOUGH TO INCREASE OVERALL THUNDERSTORM CHANCES IN THESE AREAS...WITH LOCATIONS SOUTH OF I-70 POSSIBLY TOO CAPPED FOR MORE THAN ISOLATED THUNDERSTORMS. DECIDED TO KEEP SLIGHT CHANCE POPS IN FORECAST DURING THE OVERNIGHT PERIOD OVER NORTH AND EASTERN CWA...AS MODELS CONTINUE TO ADVERTISE LLJ SUPPORT AND 1000-700MB CONVERGENCE AROUND 6Z OVER EASTERN PORTIONS OF CWA. PATCHY FOG POTENTIAL ALSO EXISTS NORTH OF STATIONARY FRONT...WHERE UPSLOPE FLOW WILL SUPPORT THE SATURATION OF THE LOW LEVELS. BY TUESDAY AND WEDNESDAY...THE RIDGE WILL BEGIN TO TRANSITION TO A ZONAL PATTERN OVER THE HIGH PLAINS...AS THE UPPER LEVEL HIGH CENTER MIGRATES EAST...EVENTUALLY SETTLING OVER THE SOUTHERN MISSISSIPPI VALLEY. EMBEDDED SHORTWAVE TROUGHS WITHIN ZONAL FLOW MAY LEAD TO AN INCREASE IN THUNDERSTORM COVERAGE TUESDAY AND WEDNESDAY EVENINGS...AS IT INTERACTS WITH STATIONARY FRONT LINGERING AROUND THE CWA. THE EXACT POSITION OF THE STATIONARY FRONT IS STILL IN QUESTION...SO KEPT POPS 30 TO 20 ACROSS THE CWA. THUNDERSTORM POTENTIAL BECOMES DIFFICULT TO PIN DOWN BEYOND WEDNESDAY...WITH STATIONARY FRONT CURRENTLY PROGGED TO RESIDE SOUTH OF CWA...AND TIMING AND IMPACT OF WEAK SHORTWAVE TROUGHS IN QUESTION. WITH THIS IN MIND...CURRENTLY THINK ANY THUNDERSTORM ACTIVITY WILL BE WIDELY SCATTERED AND DIURNAL IN NATURE. DR && .AVIATION... 539 PM MDT MON JUL 19 2010 FOR 00Z TAFS...TWO MAIN CONCERNS FOR FORECAST PERIOD...POTENTIAL EVENING THUNDERSTORMS AND POSSIBLE DEVELOPMENT OF IFR STRATUS DECK TOWARDS 12Z. AREA OF CONVECTION IN NORTHEAST CO WILL CONTINUE TO DRIFT TO THE SOUTHEAST. WHILE CELLS WILL BE RUNNING INTO A MORE CAPPED AIRMASS...STRONG INSTABILITY PRESENT WHICH MAY BE ENOUGH TO MAINTAIN A STORM OR TWO. COVERAGE AND CONFIDENCE TOO LOW TO INCLUDE IN TAFS RIGHT NOW...BUT WILL MONITOR RADAR DATA FOR TRENDS. OTHERWISE SHORT TERM MODELS ALL AGREEING ON STRATUS/FOG DECK DEVELOPING TO THE NORTH OF FRONTAL ZONE OVERNIGHT...WHICH IS SUPPORTED SOME WHAT BY SLOWLY EXPANDING MVFR DECK ACROSS NORTHEAST COLORADO. LARGE DIFFERENCES IN TIMING AND PLACEMENT OF CLOUD DECK...BUT THINK PROBABILITY HIGH ENOUGH TO WARRANT A MENTION AT MCK AFTER 09Z. JRM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1046 AM MDT MON JUL 19 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1046 AM MDT MON JUL 19 2010 /1146 AM CDT MON JUL 19 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED HIGH BASED THUNDERSTORM MAY DEVELOP LATE THIS AFTERNOON AND EVENING. ANY STORM THAT DEVELOPS MAY PRODUCE STRONG DOWNBURST WINDS AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE EVENING AND OVERNIGHT HOURS THROUGH MUCH OF THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
831 PM MDT MON JUL 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST 6 SE BEECHER ISLAND 39.82N 102.05W
07/19/2010 M69 MPH YUMA CO MESONET
&&
PMMThe Goodland radar (KGLD), 66 km away, was scanning. The volume nearest the first event began at 02:42 UTC.
13 thunderstorm wind, 1 hail, 1 high wind. Local standard time, as filed.
Peak winds were estimated at 65 mph.
Thunderstorm winds blew down tree limbs and some power poles. Resident was without power for 9 hours. Only small hail was observed with about 0.30 inches of rain. Time of this report is estimated from Doppler radar and nearby reports.
Local electric company reported 25 poles were blown down across Cheyenne and western Rawlins counties along and north of highway 36 due to strong thunderstorm winds.
Significant wind damage occurred in St Francis as severe thunderstorms moved east across the county. Large trees were blown onto roofs, and a garage and carport were destroyed. The roof of a business downtown was blow off. Numerous trees and tree branches were blown down with some vehicle damage reported.
Fire department spotters estimated peak winds at 60 mph.
Spotter located 1/2 mile north and a 1/2 mile west of Herndon estimated peak wind gusts of 60 mph.
Thunderstorm wind caused damage to a large tree.
A brief 58 mph wind gust was measured at the local AWOS station at 300 am MDT. The temperature also rose to 91 degrees as the winds increased, suggesting a possible heat burst event.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235816, 235830, 258338, 235817, 258337, 235818, 235819, 235820, 235821, 235826, 235822, 235823, 235824, 235825, 235831.